Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 219, NWS Kansas City, MO

August 6, 2000Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2000, 2:13 AM CDT for Atchison County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 6, 2000, 2:13 AM CDT (07:13 UTC)
Expired
Aug 6, 2000, 3:00 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS53 KEAX 060713
SVRMCI
KSC005-060800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS
  THIS INCLUDES THE CITY OF ATCHISON

* UNTIL 300 AM CDT

* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MUSCOTAH...OR ABOUT 7 MILES
  NORTH OF HOLTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARRINGTON AT 230 AM CDT
  EFFINGHAM AT 230 AM CDT
  CUMMINGS AT 245 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3970 9586 3953 9594 3943 9556 3944 9505
          3962 9514

MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:35 PM CDT, 12 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 1:35 PM CDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT AUG 5 2000

BRUNT OF FCST HINGES UPON LOCATION OF NEXT FRONT SAGGING SE FM NEB
AND DEGREE IN WHICH CAP COOLS. AM UPR AIR SHOWS SIGNIFICANT CAP HAS
BULGED EAST INTO CWA WITH STG H8 WARMING. RELATIVELY STEEP MID LVL
LAPSE RATES AND BAND OF MID LVL MOIST STILL PRODUCING A FEW HIGH
BASED SHOWERS ACR NRN MO. 18Z SFC ANALYSIS SHOWS FNT SLOWING ACR SE
NEB AND WITH ZONAL UPR FLO...SEE LTL REASON FOR ANY ADDITIONAL STG
PUSH INTO MO. PREFER FURTHER NORTH SOLUTION OF THE AVN WITH RESPECT
TO THE FRONT WITH THE FNT STALLING ACROSS XTRM NRN MO LATE TNGT. CAP
COOLS A LTL ACR XTRM NRN MO LATE NGT...BUT WITH STGLY VEERED LLJ AND
WK CONVERGENCE ALONG THE FNT...XPCT CHC OF BOUNDARY LAYER BASED
CONVECTION SMALL AT THIS TIME. HOWEVER...WL KEEP AN EYE ON LINE OF
CU DEVELOPING ALONG FRNT IN SERN NEB. WL MAINTAIN LO POPS TNGT DUE
TO CONFINDENCE AS WELL AS AC/ACCAS FIELD REMAINING ACR CWA AS PER
GRIDDS WITH SLOWLY INCREASING MID LVL LAPSE RATES.

NEXT CONCERN IS WHETHER STNRY FNT ACR NRN MO TO GENERATE TRW DURING
AFTN HOURS. CAP CONTINUES TO SLOWLY COOL WITH H5 TEMPS SLOWLY
COOLING ALSO. STG AFTN INSOLATION MAY BE ENOUGH TO BREAK CAP...SO WL
MAINTAIN POPS DUE TO ACCAS REMNANTS OR DEVELOPMENT DURING THE AFTN
HOURS. WK SHRTWVS ROTATING EAST MAY ALSO HELP DEVELOPMENT.

HAVE LTL FAITH IN TIMING OF INDIVIDUAL SHRTWVS...BUT ETA INDICATES A
SHRTWV TO PASS ACR IA/MO BDR WITH MOIST POOLING ALONG BOUNDARY ACR
NRN MO SUN NGT/MON. WITH WEAKER CAP...WL MAINTAIN LO POPS. CHC OF
POPS MAY LINGER INTO TUES WITH SHRTWVS ROTATING EAST AROUND UPR RDG.
HOWEVER...WL KEjEP DRY AT THIS TIME AND LET LATER SHIFTS LOOK AT IT.
EXTENDED MODELS STILL INSIST IN BUILDING UPR RDG INTO AREA. WL KEEP
EXTENDED VERY WARM AND DRY.

.EAX...NONE.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:06 PM CDTSevere Thunderstorm WarningEAXDoniphan44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.